Alert archive / North Carolina / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 52, NWS Newport/Morehead City, NC

May 24, 2024Craven County, Jones County, Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 24, 2024, 2:21 PM EDT for Craven County, Jones County, Lenoir County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2024, 2:21 PM EDT (18:21 UTC)
Expired
May 24, 2024, 3:00 PM EDT
In force
39 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Craven County, NC, Jones County, NC, Lenoir County, NC

The radar

The Morehead City radar (KMHX), 59 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:28 AM EDT, 4 hours 53 minutes earlier.

Area forecast discussion, May 24, 9:28 AM EDT, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
928 AM EDT Fri May 24 2024

.SYNOPSIS...
A surface trough will reside across the piedmont while a series
of upper level shortwaves will generate multiple rounds of
shower and thunderstorm activity through the weekend. A stronger
cold front will move through early next week.

&&

.NEAR TERM /TODAY/...
As of 930 AM Fri...Cluster of showers and sct thunderstorms
continues to lift ENE across the forecast area this morning,
now mainly north of Hwy 264. This convection will likely
continue to lift towards the Albemarle Sound region in the next
hour or two.

This afternoon, a low is forecast to develop along
a surface trough bisecting NC from NE to SW. This, along with
the seabreeze will provide even better lift for shower and
thunderstorm development. High PWATs (1.75-2+"), modest deep
layer shear (~30 kt), sufficient SBCAPE (1000-1500 J/kg) and
mid-level lapse rates (6.5-7 C/km) will provide an environment
capable of producing strong to severe thunderstorms. The main
hazards of concern are heavy rainfall, gusty winds, and hail.
SPC has outlined the area roughly south of HWY 264 in a Marginal
Risk (1/5) for severe weather. A more potent cluster of storms
looks to form over the coastal plain this afternoon and move SE
through the evening hours, going offshore by midnight. With the
incoming wave from the west and the seabreeze from the east,
opposing flow could cause the seabreeze to become pinned. If
this happens, that area would likely receive the highest
rainfall amount. The coastal plain and NOBX are expected to get
the bulk of the rainfall with QPF ranging from 0.5-1" with
locally higher amounts.

Highs will reach the mid/upper 80s across the coastal plain and
upper 70s at the beaches.

&&

.SHORT TERM /TONIGHT/...
As of 4 AM Friday...Shower and thunderstorm activity will
continue to progress eastward through the evening hours but
everything should be offshore around midnight. The severe threat
will gradually diminish after sunset with the best chance for
strong offshore storms being south of Cape Hatteras. Lows will
be mild once again in the mid/upper 60s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 230 AM Friday...

 - Periods of thunderstorms through Tuesday

 - Above to well above normal temps Sunday and Monday

 - Trending drier and not as hot mid to late-week

An anomalous mid/upper level ridge will extend west to east from
Mexico to Florida through the middle of next week, with a mostly
zonal flow aloft to the north across the southern US. Within this
flow, several shortwaves originating over the Plains will traverse
the Carolinas, interacting with a moist and unstable airmass,
producing periods of showers and thunderstorms. In this type of
setup, thunderstorms are possible just about anytime of day or
night, and will be highly dependent on the track and timing of each
wave that moves through, as well as any impact from the previous
day's convection. Each day, guidance suggests MLCAPE as high as 1000-
2000j/kg, with deep layer shear of 25-35kt. This shear/instability
combination is at least marginally conducive to severe weather, and
this is something we'll have to keep an eye on each day. At the
moment, it appears that Sunday and Monday may carry the best
potential for a risk of strong to severe thunderstorms (thanks to
the potential for higher instability and slightly higher shear).
Additionally, Monday should feature stronger forcing, which may also
aid in the thunderstorm/severe risk.

A cold front is forecast to move through Monday night, but this may
not completely shut down the thunderstorm risk right away. Some
guidance has trended a bit slower with the front, with the potential
for a wave to ride up along the front on Tuesday with another chance
of showers and thunderstorms. There isn't yet a solid signal for
additional precip on Tuesday, but something to watch. Eventually, a
strong upper level trough is forecast to move through, providing
more of a clean sweep of low-level moisture and instability. This
will also usher in lower temperatures. Some areas inland may see
lows back in the 50s for a day or two late next week.

Prior to the arrival of the lower temps and dewpoints, there will be
a period of above to well above normal temps through Monday thanks
to warm low-level thicknesses and, in the absence of thunderstorms,
strong heating. This appears supportive of highs in the upper 80s to
low 90s inland, with low to mid 80s along the coast. Lows will be in
the upper 60s to low 70s. Near-record warm lows are possible,
especially Sunday night/Monday morning.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /through tonight/...
As of 7 AM Friday...A cluster of showers and storms are moving
NE across the coastal plain. This may bring periods of gusty
winds and sub-VFR ceilings and visibilities. There will be a
lull in precip activity after this morning round with
redevelopment expected this afternoon around 18Z. All storms
should be offshore by midnight. There is a better chance for fog
development tonight across the coastal plain given the lighter
winds and widespread chances for rain today. A limiting factor
to its development, however, will be how much cloud cover will
dissipate after the precip ends tonight.

LONG TERM /Saturday through Monday/...
As of 230 AM Friday...There will be an increased risk of TSRA
and accompanying sub- VFR conditions through early next week.
Gusty southerly winds can be expected as well, especially on
Monday.

&&

.MARINE...
SHORT TERM /through tonight/...
As of 930 AM Fri...Latest obs show SW winds 5-15 kt with seas
2-3 ft. There is a chance for showers and thunderstorms
throughout the day, although this afternoon and evening will be
when chances are greatest. Some storms could be strong to severe
with the main concerns being heavy rainfall, gusty winds, and
hail. The wind field will generally be SW at 10-15 kt with winds
over the northern waters turn slightly more southerly this
afternoon. 2-3 ft seas through the period.

LONG TERM /Saturday through Tuesday/...
As of 230 AM Friday...

 - Approaching Small Craft conditions Monday/Monday night

 - Periods of thunderstorms through early next week

Several upper level waves will move through the ENC coastal waters
through early next week. Each wave will bring with it a chance of
showers and thunderstorms. A stronger wave, and associated cold
front, then moves through Monday/Monday night. Southerly winds will
increase to 15-20kt ahead of this front, and may approach 25kt for
some waters. Right now, though, the risk of widespread 25kt winds
appears low (<10% chance). Seas of 1-3 ft over the weekend will
increase to 3-4 ft Monday with the building winds. The highest seas
are expected south of Cape Hatteras.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...CQD/OJC
SHORT TERM...OJC
LONG TERM...RM
AVIATION...RM/OJC
MARINE...RM/CQD/OJC
Hazardous weather outlook, May 24, 5:52 AM EDT, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
552 AM EDT Fri May 24 2024

NCZ029-044>047-079>081-090>092-094-193-194-198-203-251000-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
552 AM EDT Fri May 24 2024

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Thunderstorms are possible this afternoon and evening, some of which
could produce wind gusts of 40 to 60 mph, small hail, and heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-251000-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
552 AM EDT Fri May 24 2024

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Thunderstorms are possible this afternoon and evening, some of which
could produce wind gusts of 40 to 60 mph, small hail, and heavy
rainfall.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 24, 2:07 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
207 PM EDT Fri May 24 2024

NCZ091-092-241845-
Jones NC-Lenoir NC-
207 PM EDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JONES AND
SOUTHWESTERN LENOIR COUNTIES THROUGH 245 PM EDT...

At 206 PM EDT, Doppler radar was tracking a strong thunderstorm near
Deep Run, or 14 miles south of Kinston, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Phillips Crossroads, Deep Run, Comfort, Pleasant Hill, and Hargetts
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3501 7773 3514 7774 3520 7742 3496 7741
TIME...MOT...LOC 1806Z 268DEG 14KT 3507 7767

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

26

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:50 PM EDTSpecial Weather StatementMHXBeaufort10 min
May 24, 2:51 AM EDTSpecial Marine WarningMHX84 min
May 24, 3:37 AM EDTSpecial Marine WarningMHX38 min
May 24, 2:07 PM EDTSpecial Weather StatementMHXLenoir38 min
May 24, 3:18 PM EDTSpecial Weather StatementMHXCraven42 min
May 24, 3:27 PM EDTSpecial Marine WarningMHX33 min
May 24, 3:44 PM EDTSpecial Weather StatementMHXDuplin46 min
May 24, 3:55 PM EDTSevere Thunderstorm WarningMHXDuplin, Jones, Lenoir, Onslow50 min
May 24, 4:31 PM EDTSevere Thunderstorm Warning Considerable damage threatMHXDuplin, Jones, Onslow59 min
May 24, 5:04 PM EDTSpecial Marine WarningMHX86 min
May 24, 5:21 PM EDTSevere Thunderstorm WarningMHXOnslow39 min
May 24, 5:24 PM EDTTornado WarningMHXOnslow21 min
May 24, 6:05 PM EDTSpecial Weather StatementMHXGreene, Lenoir40 min
May 24, 6:35 PM EDTSevere Thunderstorm WarningMHXCraven, Duplin, Greene, Jones, Lenoir55 min
May 24, 7:54 PM EDTSpecial Weather StatementMHXDuplin36 min
May 24, 7:58 PM EDTSpecial Weather StatementMHXBeaufort32 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.